Washington, 2022

Heavy Snow in Washington, February 27 to 28, 2022

February 27 to 28, 2022 · NWS OTX · 2 events in 2 counties and zones

There was a two day heavy snow event that impacted the Eastern Cascades in late February. Light snow arrived near the Cascades late February 26th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

There was a two day heavy snow event that impacted the Eastern Cascades in late February. Light snow arrived near the Cascades late February 26th. It spread across northern Washington into north Idaho on the 27th. A heavier round of precipitation arrived that evening into the 28th. It created hazardous travel conditions due to slick, snow covered roads. The two day event increased avalanche danger due to heavy wet snow falling on top of a layer of lighter snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Feb 27, 12:03 PM PST, 27 minutes earlier.

Area forecast discussion, Feb 27, 12:03 PM PST, 27 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1203 PM PST Sun Feb 27 2022

.SYNOPSIS...
More precipitation will arrive tonight producing heavy mountain
snow and a mix of rain and snow in the lowlands. More rain
Tuesday, Wednesday, and Thursday will produce rises on rivers in
north Idaho and the Palouse. The weather will trend drier next
weekend with seasonal temperatures.

&&

.DISCUSSION...
Morning update: 12z model data is in and suggest another round of
heavy wet snow for Stevens Pass tonight, with snow likely
accumulating down to the valley floors around Leavenworth and Lake
Wenatchee where temperature readings as of noon were near freezing
and likely won't warm up much between now and sunset as cloud
cover thickens. The GFS and ECMWF models keep the colder air
trapped along the East Slopes tonight due to low level easterly
flow. The increasing precipitation intensity also argues for
keeping snow levels low. Thus have extended the advisory for
Stevens Pass through 10 am Monday, and also expanded the advisory
to include the Lake Wenatchee and Leavenworth areas. Ensembles
also suggest a chance of freezing rain in these areas for Monday
morning, but with air temperatures marginal and near 32F any ice
accumulation is expected to be light and spotty. JW

&&

.AVIATION...
18Z TAFS: Showers will continue to develop over Eastern Washington
into the Idaho Panhandle this afternoon but the highest focus
should be north and east of Spokane and Coeur d'Alene. A moist
boundary layer will promote areas of MVFR CIGS. Another
widespread band of precipitation will overspread the Inland
Northwest this evening and persist through the night into Monday
morning. Precipitation tonight at our TAF sites will fall mainly
in the form of rain. JW

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        42  36  48  43  55  41 /  20 100 100  70  30  60
Coeur d'Alene  39  35  46  41  51  40 /  30 100 100  80  50  60
Pullman        42  36  45  41  52  40 /  20  90  90  80  50  70
Lewiston       49  39  52  45  59  44 /  10  50  40  70  40  60
Colville       39  34  44  38  50  37 /  30 100 100  60  20  40
Sandpoint      35  33  42  38  46  38 /  70 100 100  90  60  70
Kellogg        38  33  42  41  46  40 /  50 100 100 100  80  80
Moses Lake     43  36  50  39  58  39 /  10  60  40  20  10  30
Wenatchee      41  33  45  37  49  37 /  20  70  70  50  20  30
Omak           39  33  40  34  46  35 /  20  80  90  50  10  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory from 4 PM this afternoon to noon PST
     Monday for Central Panhandle Mountains.

     Winter Weather Advisory from 7 PM this evening to noon PST
     Monday for Northern Panhandle.

WA...Winter Weather Advisory until 10 AM PST Monday for Western
     Chelan County.

     Winter Weather Advisory from 7 PM this evening to noon PST
     Monday for Northeast Mountains-Okanogan Highlands-Western
     Okanogan County.

     Winter Weather Advisory from 7 PM this evening to 10 AM PST
     Monday for Central Chelan County.

&&
Hazardous weather outlook, Feb 27, 6:26 AM PST, 6 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
626 AM PST Sun Feb 27 2022

IDZ001-WAZ037-038-043-281500-
Northern Panhandle-Northeast Mountains-Okanogan Highlands-
Okanogan Valley-
626 AM PST Sun Feb 27 2022

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Washington and Northeast Washington.

.DAY ONE...TODAY AND TONIGHT

Rain and snow will develop tonight with accumulating snow in the
mountains of far north Idaho and portions of northeast and north
central Washington.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Heavy mountain snow will fall Monday morning before precipitation
in the mountains and valleys changes to rain. Additional heavy
rain Monday night into Tuesday will have the potential to produce
rises on creeks and streams as well as localized field flooding.

WAZ047>049-281500-
Central Chelan County-Western Chelan County-
Western Okanogan County-
626 AM PST Sun Feb 27 2022

This Hazardous Weather Outlook is for portions of North Central
Washington.

.DAY ONE...TODAY AND TONIGHT

Snow will fall over the Cascade Crest through the day and increase
tonight. As snow increases over the Crest this evening, look for
light to moderate accumulations to develop in the valleys of the
East Slopes of the Cascades including the Methow Valley, Lake
Chelan area, and the Leavenworth and Plain areas.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Heavy high elevation snow and rain will occur Monday increasing
avalanche danger and causing rises on creeks and streams. Some
rivers may run high through mid week.

IDZ002>004-026-027-WAZ031>036-041-044-281500-
Coeur d'Alene Area-Idaho Palouse-Central Panhandle Mountains-
Lewiston Area-Lewis and Southern Nez Perce Counties-
Northeast Blue Mountains-Lower Garfield and Asotin Counties-
Washington Palouse-Moses Lake Area-Upper Columbia Basin-
Spokane Area-Wenatchee Area-Waterville Plateau-
626 AM PST Sun Feb 27 2022

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

Rain and mountain snow will develop this evening and persist
through the night. Pockets of freezing rain will be possible over
the Waterville Plateau tonight.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Rain and mountain snow melt will contribute to rises on rivers and
streams in the central Idaho Panhandle and across the Palouse
Monday and Tuesday.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Western Chelan County

When
February 27, 12:30 PM PST to February 28, 10:00 PM PST
Where
Western Chelan County forecast zone
Reported by
Department of Highways
Coordinates
47.869, -120.619 (the zone’s center; the record gives no point)

US Highway 2 was closed at Stevens Pass for avalanche control at 0115 PST on February 28th due to heavy, wet snow. The pass remained closed until 1045 PST. Snow began mid-day in the Cascade Crest on February 27th. Stevens Pass recorded 22 inches of snow accumulation in the 24 hour period from 0700 PST February 27th to 0700 PST February 28th. In the same time period, the Lucerne and Stehekin COOP stations recorded between 20 and 24 inches.

Heavy Snow, Central Chelan County

When
February 27, 12:30 PM PST to February 28, 10:00 PM PST
Where
Central Chelan County forecast zone
Reported by
CoCoRaHS
Coordinates
47.869, -120.619 (the zone’s center; the record gives no point)

Snow began mid-day in the eastern Cascade valleys on February 27th. Numerous observation sites in Leavenworth and Plain recorded 14 to 16 inches of snow accumulation in the 24 hour time period from 0800 PST February 27th to 0800 PST February 28th.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2022Every state in 2022This day in weather historyWarnings in Washington, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1008215, 1008217.